Reviewed By: Pramod Kerkar, MD, FFARCSI

Long QT syndrome is the condition in which the heart has irregular beating. This is the condition known as cardiac arrhythmia. This is due to the abnormal electrical conduction in the heart, which is due to the erratic transfer of ions from the channel. The ions channels involved in the disease have loss of function and they either have partial function or no function at all. The condition may be caused due to genetic mutation or may be acquired. In case of congenital cause, there is a mutation in the genes which are responsible for the function of the ion channels. When there is an abnormal genetic expression, there is an abnormal conduction of electrical impulses leading to arrhythmia. The severity of the condition depends upon the mutation of the gene. The patient may also acquire the condition in later part of his life. The acquiring of long QT syndrome may be due to medications inducing prolonging QT interval and electrolytic imbalance. The treatment is done according to the symptoms and their severity.

What Is The Alternative Treatment For Long QT Syndrome?

There are proper alternative treatments for long QT syndrome. Long QT syndrome is a condition characterized by arrhythmia, which may at times leads to ventricular fibrillation, cardiac arrest and sudden death. The approach of the physician in such condition is to reduce the risk of arrhythmia and cardia fibrillation. The treatment starts with lifestyle modifications, continues with the medication and in severe conditions ICD is used. Proper family evaluation should be done to recognize the risk. Further, in patients undergoing general anesthesia are at risk of torsades de pointes. The physician should critically monitor the condition of patient through ECG and provide appropriate medication to reduce the risk.

The treatment of long QT syndrome may depend upon the condition of the patient, type of LQTS i.e. whether genetic or acquired and the presentation of the symptoms. There are patients who remain asymptomatic through-out life but are being diagnosed with the disease. In those patients, proper monitoring is required so as to prevent condition from becoming symptomatic. In such patients, the status quo is maintained through lifestyle modification and timely evaluation. There are patients who have syncopial episodes along with long QT syndrome. In such patients, proper medications are prescribed, and the condition of the patient is monitored through consistent evaluation through ECG. Further, the medications are complimented by lifestyle modifications such as avoiding strenuous exercise and emotionally stressful conditions. Further, loud noses should be avoided and the electrolytic balances especially calcium and potassium ions levels should be effectively maintained. The approach for medications is to reduce the risk of cardiac arrest or sudden death. The medications used to improve the symptoms of long QT syndrome and avoiding risk includes beta blockers and calcium channel blockers. In more sever conditions when only the medication fails to reduce the risk, the patient requires surgical intervention and ICD (Implantable Cardiac Defibrillator) is used.

The cause of the long QT syndrome depends upon the origin of the disease. The patient may be contracted with the disease by birth and is known as congenital long QT syndrome. The person may also suffer with the disease in the later part of their life and is known as acquired LQTS.

The congenital long QT syndrome is caused due the mutation in the genes, which are responsible for maintaining the proper electrical impulses in the heart. It is done through the transfer of charge in the form of ions through ion channels i.e. polarization and depolarization. The problem starts when there is an abnormality in these channels and there is a loss of function in these ion channels.

Acquired long QT syndrome may be due to the following conditions:

Medications: There are certain medications such as antibiotics, antidepressants, antihistamines and antiemetic which may cause LQTS. These medications induce the prolongation of QT interval and may increase the risk of arrhythmia.

Electrolytic Imbalance: The long QT syndrome may also be aggravated due to the imbalance of important ions like calcium and potassium.

The condition may also be aggravated by loud noises and strenuous exercises.

Also Read:

Pramod Kerkar

Written, Edited or Reviewed By:

, MD,FFARCSI

Pain Assist Inc.

Last Modified On: October 9, 2018

This article does not provide medical advice. See disclaimer

Sign Up for Our Newsletter

We'll help you live each day to the healthiest